Alert archive / Alabama / River Flood Warnings in 2017

River Flood Warning 2, NWS Huntsville, AL

January 23, 2017Madison County, Alabama

NWS Huntsville, AL issued this river flood warning at Jan 23, 2017, 6:23 AM CST for Madison County, Alabama. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Jan 23, 2017, 6:23 AM CST (12:23 UTC)
Expired
Jan 24, 2017, 4:06 AM CST
In force
22 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
Minor

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Flint River (AL) at Brownsboro (BSBA1). The gauge peaked at 18.76 ft at Jan 23, 2017, 4:00 PM CST.

actionminormoderate10152001/2301/2401/25
Action stage
15 ft
Minor stage
17 ft
Moderate stage
19 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03575100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

709 
WGUS44 KHUN 231223
FLWHUN
Bulletin - Immediate Broadcast Requested 
Flood Warning
National Weather Service Huntsville AL
623 AM CST MON JAN 23 2017

...The National Weather Service in Huntsville AL has issued a Flood 
Warning for the following rivers in Alabama...

  Flint River at Brownsboro affecting Madison County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...A flood warning means that flooding along the river 
is imminent or occurring. Move to higher ground to escape flood 
waters. Residents living along creeks and streams should take 
immediate precautions to protect life and property. 
Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC089-240223-
/O.NEW.KHUN.FL.W.0002.170123T1223Z-170124T1000Z/
/BSBA1.1.ER.170123T1104Z.170123T1800Z.170124T0400Z.NO/
623 AM CST MON JAN 23 2017

The National Weather Service in Huntsville AL has issued a Flood 
Warning 
* from this morning until late tonight.
* At 5 AM Monday the stage was 17.1 feet and rising.
* Flood Stage is 17.0 feet.  
* Minor Flooding is occurring and Minor Flooding is forecast. 
* Recent activity...The maximum river stage in the 24 hours ending at
  5 AM Monday was 17.1 feet.
* Forecast...The river will continue rising to near 17.5 feet by 
  early this afternoon. The river will fall below Flood Stage late 
  this evening.
* Impact...At 17.0 feet...Water floods a large field on the upstream 
  left bank and is flooding large portions of the downstream left 
  bank.
* Flood history...This crest compares to a previous crest of 17.8 feet
  on Feb 16 2016.

&&
RIVER        FLOOD    OBSERVED    12PM  6PM 12AM  6AM        CREST
LOCATION     STAGE  STG DAY TIME   Mon  Mon  Tue  Tue   STG DAY TIME

FLINT RIVER
Brownsboro   17.0  17.1 Mon 5 AM  17.5 17.4 16.8 16.0  17.5 Mon 12 PM

&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647 3454 8655


$$
4 follow-up statements
567 
WGUS84 KHUN 231551
FLSHUN
Flood Statement 
National Weather Service Huntsville AL
951 AM CST MON JAN 23 2017

...The Flood Warning continues for the following rivers in Alabama...

  Flint River at Brownsboro affecting Madison COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not attempt to drive through a flooded road. The 
depth of water is not always obvious. As little as two feet of water 
will carry most cars away. Also...The road bed may be washed out 
under the water...and you could be stranded or trapped. 
Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC089-240551-
/O.EXT.KHUN.FL.W.0002.000000T0000Z-170124T1200Z/
/BSBA1.1.ER.170123T1104Z.170123T1800Z.170124T0600Z.NO/
951 AM CST MON JAN 23 2017

The Flood Warning continues for 
  the Flint River at Brownsboro.
* until Tuesday morning.
* At 9 AM Monday the stage was 17.9 feet and rising.
* Flood Stage is 17.0 feet.  
* Minor Flooding is occurring and Minor Flooding is forecast. 
* Recent activity...The maximum river stage in the 24 hours ending at
  9 AM Monday was 17.9 feet.
* Forecast...The river will continue rising to near 18.0 feet by 
  early this afternoon. The river will fall below Flood Stage after 
  midnight tonight.
* Impact...At 19.0 feet...Water begins to flood yards on the 
  downstream side of the Brownsboro Road bridge. 
* Flood history...This crest compares to a previous crest of 17.8 feet
  on Feb 16 2016.

&&
RIVER        FLOOD    OBSERVED    12PM  6PM 12AM  6AM        CREST
LOCATION     STAGE  STG DAY TIME   Mon  Mon  Tue  Tue   STG DAY TIME

FLINT RIVER
Brownsboro   17.0  17.9 Mon 9 AM  18.0 17.8 17.0 15.3  18.0 Mon 12 PM

&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647 3454 8655


$$
818 
WGUS44 KHUN 231816
FLWHUN
Bulletin - Immediate Broadcast Requested 
Flood Warning
National Weather Service Huntsville AL
1216 PM CST MON JAN 23 2017

...Forecast Flooding Changed from Minor to Moderate Severity for the 
following rivers in Alabama...
  Flint River at Brownsboro affecting Madison COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...A flood warning means that flooding along the river 
is imminent or occurring. Move to higher ground to escape flood 
waters. Residents living along creeks and streams should take 
immediate precautions to protect life and property. 
Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC089-240816-
/O.EXT.KHUN.FL.W.0002.000000T0000Z-170124T1837Z/
/BSBA1.2.ER.170123T1104Z.170124T0000Z.170124T1237Z.NO/
1216 PM CST MON JAN 23 2017

...forecast flooding increased from Minor to Moderate Severity...The 
Flood Warning continues for 
  the Flint River at Brownsboro.
* until Tuesday afternoon.
* At 11 AM Monday the stage was 18.3 feet and rising.
* Flood Stage is 17.0 feet.  
* Minor Flooding is occurring and Moderate Flooding is forecast. 
* Recent activity...The maximum river stage in the 24 hours ending at
  11 AM Monday was 18.3 feet.
* Forecast...The river will continue rising to near 19.0 feet by 
  early this evening. The river will fall below Flood Stage tomorrow 
  morning.
* Impact...At 19.0 feet...Water begins to flood yards on the 
  downstream side of the Brownsboro Road bridge. 
* Flood history...This crest compares to a previous crest of 19.2 feet
  on Feb 4 2016.

&&
RIVER        FLOOD    OBSERVED    12PM  6PM 12AM  6AM        CREST
LOCATION     STAGE  STG DAY TIME   Mon  Mon  Tue  Tue   STG DAY TIME

FLINT RIVER
Brownsboro   17.0  18.3 Mon 11 AM  N/A 19.0 18.4 17.2  19.0 Mon 6 PM 

&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647 3454 8655


$$
819 
WGUS84 KHUN 240231
FLSHUN
Flood Statement 
National Weather Service Huntsville AL
831 PM CST MON JAN 23 2017

...The Flood Warning continues for the following rivers in Alabama...

  Flint River at Brownsboro affecting Madison County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Be especially cautious at night when it is harder to
recognize flood dangers. If while driving you see water over a 
road...turn around...don't drown! The water depth may be too great to
allow your vehicle to cross. 
Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC089-241530-
/O.EXT.KHUN.FL.W.0002.000000T0000Z-170124T1530Z/
/BSBA1.1.ER.170123T1104Z.170123T2200Z.170124T0930Z.NO/
831 PM CST MON JAN 23 2017

The Flood Warning continues for 
  the Flint River at Brownsboro.
* until Tuesday morning.
* At 7 PM Monday the stage was 18.4 feet and falling.
* Flood Stage is 17.0 feet.  
* Minor Flooding is occurring and Minor Flooding is forecast. 
* Recent activity...The maximum river stage in the 24 hours ending at
  7 PM Monday was 18.8 feet.
* Forecast...The river will continue to fall to below Flood Stage by 
  by daybreak tomorrow.
* Impact...At 19.0 feet...Water begins to flood yards on the 
  downstream side of the Brownsboro Road bridge. 
* Flood history...This crest compares to a previous crest of 17.8 feet
  on Feb 16 2016.

&&


RIVER        FLOOD    OBSERVED    12AM  6AM 12PM  6PM        CREST
LOCATION     STAGE  STG DAY TIME   Tue  Tue  Tue  Tue   STG DAY TIME

FLINT RIVER
Brownsboro   17.0  18.4 Mon 7 PM  17.7 16.5 14.9 13.3   crested 

&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647 3454 8655


$$
426 
WGUS84 KHUN 241006
FLSHUN
Flood Statement 
National Weather Service Huntsville AL
406 AM CST TUE JAN 24 2017

...The Flood Warning is cancelled for the following rivers in 
Alabama...

  Flint River at Brownsboro affecting Madison County

The Flint River at  Brownsboro has dropped below flood stage and 
will continue to fall.  Some nuisance flooding of lowlands may still occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not attempt to drive through a flooded road. The 
depth of water is not always obvious. As little as two feet of water 
will carry most cars away. Also...The road bed may be washed out 
under the water...and you could be stranded or trapped. 
Additional information is available at http://water.weather.gov. Once
there...click on the Tennessee Valley to view local river 
information.

&&

ALC089-241036-
/O.CAN.KHUN.FL.W.0002.000000T0000Z-170124T1530Z/
/BSBA1.1.ER.170123T1104Z.170123T2200Z.170124T0556Z.NO/
406 AM CST TUE JAN 24 2017

Forecast information for
  Flint River at Brownsboro.
* At 3 AM Tuesday the stage was 14.6 feet and falling.
* Flood Stage is 17.0 feet.  
* No flooding is currently forecast.
* Impact...At 17.0 feet...Water floods a large field on the upstream 
  left bank and is flooding large portions of the downstream left 
  bank.
* Flood history...This crest compares to a previous crest of 17.5 feet
  on Jan 23 2016.

&&
RIVER        FLOOD    OBSERVED    12PM  6PM 12AM  6AM        CREST
LOCATION     STAGE  STG DAY TIME   Tue  Tue  Wed  Wed   STG DAY TIME

FLINT RIVER
Brownsboro   17.0  14.6 Tue 3 AM   N/A 13.3 12.0 11.3   N/A 

&&

LAT...LON 3476 8649 3475 8638 3461 8639 3447 8647 3454 8655


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this river flood warning went out at Jan 23, 5:37 AM CST, 46 minutes earlier.

Area forecast discussion, Jan 23, 5:37 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
537 AM CST Mon Jan 23 2017

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 242 AM CST Mon Jan 23 2017

After a few days of rainy and stormy weather, we will finally get a
break. The center of the 986mb surface low pressure system that has
been rotating showers through the area is over Chattanooga as of
2AM. The pressure continues to fall with the pressure gradient
tightening over the area and winds beginning to gust within the last
couple hours.

This surface low will weaken and track east-southeast today. With
surface high pressure following quickly behind today, the pressure
gradient across the region will still increase at least through 18z
today. That, coupled with a 40-50kt LLJ will allow winds to increase
quickly this morning. Sustained winds of 20-25mph with gusts of 35-
40mph are expected. The highest gusts will be between now and around
12-15z. Subsidence and much drier air aloft move in between 15-18z
creating a steep inversion around 925 mb and will inhibit some of the
stronger winds from mixing down. By that time, the LLJ will be
weakening as well. The Wind Advisory will remain in effect from 9z/3AM
this morning through 00z/6PM but it will likely need to be cancelled
early, especially in areas to the west.

In terms of rainfall, the rain has become much more scattered in
nature in the last few hours. A steady stream of scattered showers
though is continuing basically in areas of Huntsville and east.
Given the fact that drier air is already filtering in from the north
and the main support for the upper system has already passed to the
east, hires guidance is showing that we shouldn't see much of an
increase in coverage than we are seeing now. The bands of rain will
continue to slowly shift east and should be out of NE AL by 18z. We
still have ongoing flooding around Indian Creek in Madison County so
an Areal Flood Warning will replace the Flash Flood Warning in
effect. Flooding also continues along the Big Wills Creek in DeKalb
County as well as a few other locations in the county itself. Given
the expected continuing rain there and in parts of NE AL, an Areal
Flood Warning will be continued for parts of Jackson/Dekalb
counties. River gauges at Brownsboro as well as the Paint Rock River
at Woodville are expected to rise over action stage but are not
expected to get to flood stage today.

Temperatures overnight have cooled but when the winds kicked in, we
mixed out and temps rose about 3-5 degrees with current temps in the
lower to upper 50s. They will likely remain steady, maybe fluctuate
a deg or two depending on the wind, through the rest of the
overnight hours. Given the north to south gradient of the wind, we
may actually get some light cold advection from the north today.
That, combined with cloud cover and slackening winds should cause
temps to decrease slightly through the day causing our "afternoon
highs" to only be in the middle 50s.

.SHORT TERM...(Tonight through Wednesday)
Issued at 242 AM CST Mon Jan 23 2017

Much quieter weather returns tonight as weak ridging and surface
high pressure return. Another trough begins to develop in the west
and will become the focus for a system on Wednesday. Until then,
skies should clear out tonight leaving sunny skies for Tuesday and
highs warming into the upper 50s. Clouds return Tuesday night with
mild lows in the middle to upper 40s.

A surface low will develop Wednesday over the midwest in response to
the previously mentioned upper trough. This will drag a cold front
across the region on Wednesday. The main dynamics will be well to
the north with this system and there is very little moisture present
outside of a shallow layer below 850mb. Rain chances appear low at
this time and will keep a slight chance across the area with a chance
in the SE areas where a slightly stronger wave will develop and help
with shower development. Given a southerly flow ahead of the front,
highs on Wed will rise into the lower 60s. Unfortunately much colder
air makes a return behind this front with lows Wed night dropping
into the upper 30s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 242 AM CST Mon Jan 23 2017

High pressure will slowly build across the region through much of
the extended period. The forecast area will remain on the southern
fringe of a broad upper level trough, with near zonal flow across
the area. With weak NW flow, dry and cooler air will continue to
filter into the region. Despite mostly clear to partly cloudy skies,
temperatures will finally return to, or slightly below, seasonal
norms. Daytime highs will struggle to make it out of the 40s, and
overnight lows will be near to slightly below freezing. Guidance is
in fair agreement that the broad upper trough will amplify late next
week and into the weekend, however as the TN Valley remains on the
southern periphery, only an increase in clouds is expected. Thus, no
rain is forecast from Thursday through the first half of the next
work week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 524 AM CST Mon Jan 23 2017

Winds will be quite gusty today with the strongest winds happening
between 12-18z today. Sustained winds will be 15-20kts with gusts
around 25-30kt, occasionally slightly higher or lower. Winds start to
decrease after 17-18z and gusts should be less frequent after around
21z/22z. Low level moisture remains through today and will keep an
OVC015 through much of the TAF period. Only moderate confidence on
this as the CIGS could fluctuate slightly higher/lower through the
TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 6 PM CST this evening for ALZ001>010-016.

TN...Wind Advisory until 6 PM CST this evening for TNZ076-096-097.

&&

NEAR TERM...LN
SHORT TERM...LN
LONG TERM...73
AVIATION...LN

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 23, 4:02 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
402 AM CST MON JAN 23 2017

ALZ001>010-016-TNZ076-096-097-240115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
402 AM CST MON JAN 23 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WINDY CONDITIONS ARE EXPECTED THIS MORNING IN THE WAKE OF THE DEPARTING
STORM SYSTEM. WIDESPREAD WIND GUSTS OF 35 TO 40 MPH ARE EXPECTED...AND
RIDGETOP GUSTS COULD EXCEED 40 MPH. PLEASE CONSULT THE WIND ADVISORY
THAT IS IN EFFECT THROUGH 6 PM CST MONDAY EVENING FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 6:43 PM CSTFlash Flood WarningHUNMadison6 hr
Jan 22, 6:54 PM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone3 hr
Jan 22, 7:18 PM CSTAreal Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone2 hr
Jan 22, 7:20 PM CSTAreal Flood WarningHUNDeKalb, Jackson, Madison, Marshall4 hr
Jan 22, 8:28 PM CSTAreal Flood WarningHUNCullman, DeKalb, Jackson, Limestone, Madison, Marshall and 1 more6 hr
Jan 22, 8:48 PM CSTFlash Flood WarningHUNDeKalb5 hr
Jan 23, 2:29 AM CSTAreal Flood WarningHUNDeKalb, Jackson9 hr
Jan 23, 2:35 AM CSTAreal Flood WarningHUNMadison5 hr
Jan 23, 6:21 AM CSTRiver Flood WarningHUNJackson, Madison, Marshall54 hr

Nearby

River Flood Warnings in Alabama, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.